Alert archive / South Dakota / Wind Chill Advisories in 2022

Wind Chill Advisory 3, NWS Aberdeen, SD

January 5, 2022Stanley County, Sully County, South Dakota

NWS Aberdeen, SD issued this wind chill advisory at Jan 5, 2022, 1:44 AM MST for Stanley County, Sully County, South Dakota. It took effect at Jan 5, 2022, 11:00 AM MST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Jan 5, 2022, 1:44 AM MST (08:44 UTC)
In effect from
Jan 5, 2022, 11:00 AM MST
Expired
Jan 6, 2022, 11:00 AM MST
In force
24 hr
Issued by
NWS Aberdeen, SD

Counties Stanley County, SD, Sully County, SD

The radar

The Aberdeen radar (KABR), 187 km from the middle of the area, began a volume at 08:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2022-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2022-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
636 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-100 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind chill advisory went out at Jan 4, 10:42 PM MST, 3 hours 2 minutes earlier.

Area forecast discussion, Jan 4, 10:42 PM MST, 3 hours 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1142 PM CST Tue Jan 4 2022

.UPDATE...
Issued at 1134 PM CST Tue Jan 4 2022

Cancelled the Winter Weather Advisory for McPherson, Edmunds and
Faulk counties, and extended the remainder of the Winter Weather
Advisory until 3 AM CST. No changes to wind chill or blizzard
headlines at this time. See updated aviation discussion below.

UPDATE Issued at 915 PM CST Tue Jan 4 2022

Snow continues from the James River Valley eastward this evening,
and is slowly pushing eastward. It looks as though the falling
snow will come to an end across the James River Valley counties
before midnight, but will continue over the far eastern part of
the CWA through the overnight hours. Will also see a gradual
decrease in wind speeds from west to east late tonight into the
morning hours Wednesday. Did allow the High Wind Warning across
central South Dakota to expire, and wind chill headlines now
dominate in that region. Winter Weather Advisory and Blizzard
Warning headlines remain in effect across the east.

&&

.SHORT TERM...(This Evening through Wednesday Night)
Issued at 240 PM CST Tue Jan 4 2022

Sfc low pressure continues to push east into MN this afternoon. The
main challenge today is nailing down snow amounts. The radar is
overshooting a lot of the shower activity making it difficult to get
a good feel for what is occurring. Winds are solid advisory level
this afternoon west of the James Valley, so even when snow has
stopped the vsby is staying down in blowing snow. Can't rule out an
isolated gust to 60 mph with the 20 mb pressure gradient and strong
caa, especially west river, so let the high wind warning ride for
now.

Still expect snow to become more widespread this evening as caa
rolls in and squeezes out all available moisture in the upper
trough. Latest model iterations and WPC bumped up QPF and extended
residence time of snow in the northeastern cwa. This bumped snow
accumulations up to 1 to 4 inches. This could be a bit on the high
side using the given SLRs of 15:1. The strong winds may cause a drop
closer to 10:1 even with the very cold air. That said, with the
chance for higher snow accumulations and the understanding that vsby
impacts are greater in the dark, decided to upgrade northern
portions of the Coteau and west central MN to a blizzard warning.
The worst conditions are expected between 6 pm this evening and 3 am
Wednesday. Light snow showers could linger into the early afternoon
Wednesday across northeastern Roberts and west central MN.

The push of arctic air behind the low will drop H85 temps into the
negative 20s Celsius by Wednesday morning. Dangerously cold wind
chills will remain in the forecast through Thursday night.

.LONG TERM...(Thursday through Tuesday)
Issued at 240 PM CST Tue Jan 4 2022

As this period begins Thursday morning, arctic high pressure will be
nosing into the region with its center moving across the CWA through
the afternoon hours. Subzero temperatures basically between 10 and
20 below will start off the day and struggle to reach the single
digits above and below zero by afternoon. Enough of a pressure
gradient will also be in place, especially through the morning hours
across our eastern zones, that a northwest breeze will produce wind
chill values between 30 and 40 below. So, additional wind chill
headlines will be possible. The arctic blast will stick around into
Friday morning with subzero temperatures and bitterly cold wind
chills before high pressure slides east of our area and southerly
flow returns.

Precipitation chances still look to be minimal through the extended.
Low to mid level warm air advection on Friday may bring some light
snow shower activity to parts of the area. The coldest of the arctic
air will begin to push out and we'll see a moderating trend in temps
later Friday into the first half of the weekend. Another quick
moving clipper and associated cold front is progged to swing through
later in the day Saturday. At this point, this front will move
through dry, but it will send another surge of cold air into the CWA
for the end of the weekend into Monday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1134 PM CST Tue Jan 4 2022

Terminals KABR,KATY,KPIR,KMBG

Snow will continue across the far eastern part of the area
through the overnight hours, along with strong northwest winds of
25 to 40 knots. The combination of strong winds and snow will
result in IFR/MVFR vsbys. The snow will exit the area early
Wednesday morning, with VFR vsbys then expected through the
remainder of the day. MVFR cigs across the area will lift to VFR
levels Wednesday afternoon.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Chill Warning until noon CST /11 AM MST/ Wednesday for
     SDZ003>005-009-010-015>017.

     Wind Chill Advisory until noon CST /11 AM MST/ Wednesday for
     SDZ006>008-011-018>023-033>037-045-048-051.

     Blizzard Warning until 9 AM CST Wednesday for SDZ007-008-011.

     Winter Weather Advisory until 3 AM CST Wednesday for SDZ006-
     018>023.

MN...Wind Chill Advisory until noon CST Wednesday for MNZ039-046.

     Blizzard Warning until 9 AM CST Wednesday for MNZ039-046.

&&

UPDATE...Parkin
SHORT TERM...Wise
LONG TERM...Vipond
AVIATION...Parkin
Hazardous weather outlook, Jan 4, 3:32 AM MST, 22 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
432 AM CST Tue Jan 4 2022

SDZ004>006-009-010-017>020-022-023-051045-
Campbell-McPherson-Brown-Walworth-Edmunds-Faulk-Spink-Clark-
Codington-Hamlin-Deuel-
432 AM CST Tue Jan 4 2022

This Hazardous Weather Outlook is for north central South Dakota
and northeast South Dakota.

.DAY ONE...Today and tonight.

Strong northwest wind gusts of 40 to 55 mph will combine with light
snow this afternoon and evening, leading to the potential for reduced
visibilities. Bitterly to dangerously cold air moves in tonight as
well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Bitterly to dangerously cold air will be in place Wednesday through
Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ039-046-SDZ007-008-011-021-051045-
Traverse-Big Stone-Marshall-Roberts-Day-Grant-
432 AM CST Tue Jan 4 2022

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...Today and tonight.

Strong northwest wind gusts of 40 to 55 mph will combine with light
to moderate snow this evening and tonight, leading to significantly
reduced visibilities especially where 1 to 2 inches can accumulate.
Bitterly to dangerously cold air moves in tonight as well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Blowing snow with reduced visibilities continues into Wednesday
morning. Bitterly to dangerously cold air will be in place Wednesday
through Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ003-015-016-033>037-045-048-051-051045-
Corson-Dewey-Potter-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-
Buffalo-
432 AM CST Tue Jan 4 2022 /332 AM MST Tue Jan 4 2022/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...Today and tonight.

Strong northwest wind gusts of 40 to 60 mph will combine with light
snow this afternoon and evening, leading to the potential for reduced
visibilities. Bitterly to dangerously cold air moves in tonight as
well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Bitterly to dangerously cold air will be in place Wednesday through
Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LUECK

In the hours before

Local storm report, Jan 4, 10:17 PM MST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1117 PM CST TUE JAN 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     NON-TSTM WND GST 8 E ONIDA               44.72N 99.90W
01/04/2022  M66 MPH          SULLY              SD   MESONET

            PERSONAL WEATHER STATION.

&&

KF
Local storm report, Jan 4, 11:07 PM MST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1207 AM CST WED JAN 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     NON-TSTM WND GST 1 E PIERRE REGIONAL AIR 44.38N 100.28W
01/04/2022  M59 MPH          HUGHES             SD   ASOS

            ASOS STATION KPIR PIERRE MUNI AP.

&&

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 1:44 AM MSTWind Chill WarningABRBrown, Campbell, Clark, Codington, Corson, Day and 15 more57 hr

Nearby

Wind Chill Advisories in South Dakota, 2022Every wind chill advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.